Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Cheyenne, WY

March 21, 2009Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Mar 21, 2009, 6:26 PM MDT for Sioux County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2009, 6:26 PM MDT (00:26 UTC)
Expired
Mar 21, 2009, 7:00 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 181 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 220026
SVRCYS
NEC165-220100-
/O.NEW.KCYS.SV.W.0001.090322T0026Z-090322T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT SAT MAR 21 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 700 PM MDT

* AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
  THIS STORM WAS LOCATED 12 MILES SOUTH OF HARRISON...OR 33 MILES
  SOUTHEAST OF LUSK...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4282 10377 4269 10352 4241 10385 4252 10405
TIME...MOT...LOC 0025Z 218DEG 20KT 4253 10388

$$

EISE
2 follow-up statements
000 
WWUS55 KCYS 220050
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT SAT MAR 21 2009

NEC165-220100-
/O.CON.KCYS.SV.W.0001.000000T0000Z-090322T0100Z/
SIOUX NE-
650 PM MDT SAT MAR 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHERN SIOUX COUNTY...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THE LEADING EDGE OF THE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM HARRISON TO 6 MILES SOUTHEAST OF HARRISON TO 12 MILES 
SOUTHEAST OF HARRISON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...HARRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4274 10373 4265 10357 4248 10377 4253 10386
      4258 10399 4277 10382
TIME...MOT...LOC 0050Z 207DEG 11KT 4266 10391 4262 10381
          4257 10371

$$

EISE
000 
WWUS55 KCYS 220100
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
700 PM MDT SAT MAR 21 2009

NEC165-220110-
/O.EXP.KCYS.SV.W.0001.000000T0000Z-090322T0100Z/
SIOUX NE-
700 PM MDT SAT MAR 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SIOUX COUNTY EXPIRES
AT 700 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.

LAT...LON 4274 10373 4265 10357 4248 10377 4253 10386
      4258 10399 4277 10382
TIME...MOT...LOC 0100Z 206DEG 24KT 4260 10381

$$

EISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:41 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 21, 3:41 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT SAT MAR 21 2009

.SHORT TERM...TONIGHT THROUGH MONDAY...

OBVIOUS FORECAST PROBLEM WILL BE THE SPRING STORM THAT WILL AFFECT
THE AREA LATE SUNDAY NIGHT AND MONDAY.

BEFORE THE STORM...TONIGHT AND SUNDAY SHOULD BE UNEVENTFUL. A FEW
SHOWERS COULD DEVELOP LATE THIS AFTERNOON INTO THE EVENING MAINLY
EAST OF INTERSTATE 25. WOULD NOT BE SURPRISED TO SEE SOME PATCHY
FOG DEVELOP IN THE PANHANDLE AGAIN SUNDAY MORNING. SUNDAY WILL BE
ANOTHER WARM DAY WITH SOME LOCATIONS IN THE PANHANDLE SEEING HIGHS
IN THE 70S. BY SUNDAY NIGHT THE PLOT WILL THICKEN.

GUIDANCE SHOWING SIGNIFICANT SNOWFALL THROUGH THE END OF THE
SHORT TERM. NAM12 SHOWED OVER 40 INCHES (IN ZONE 64)BUT ALL AGREE
THIS WAS THE OUTLIER AND FORECAST WILL BE MUCH MORE CONSERVATIVE.

CURRENTLY UPPER RIDGE OVERHEAD AND MOVING EAST IN ADVANCE OF A
STRONG AND DEEPENING WEST COAST TROUGH. 12Z ANALYSIS SHOWED
HEIGHT FALLS IN EXCESS OF 50 METERS AT BOTH 5/7H MOVING ONSHORE.
RIDGE SHIFTS QUICKLY EAST AND STRONG SOUTHWEST FLOW RESULTS.
DURING THE DAY SUNDAY TROUGH CONTINUES TO PROGRESS EASTWARD AND
CWA WILL SEE INCREASING CLOUDS. PRECIPITATION WILL BEGIN IN THE
MOUNTAINS AFTER MIDNIGHT AND BY MONDAY MORNING MOST AREAS WILL SEE
PRECIPITATION. EASTERN AREAS WILL STAY WARMER AND INITIALLY SEE
RAIN BUT THE TRANSITION TO SNOW SHOULD BE FAIRLY QUICK. IN
ADDITION TO THE SNOW ANOTHER ISSUE ON MONDAY WILL BE THE WINDS.
NORTH WINDS GUSTING INTO THE 40 MPH (OR STRONGER) RANGE WILL
PRODUCE LARGE AREAS OF BLOWING SNOW.

WITH ALL THIS SAID WILL GO WITH A WINTER STORM WATCH BEGINNING AT
12Z MONDAY MORNING FOR MOST OF WYOMING CWA AND THEN BY 18Z WILL
EXTEND WATCH TO EASTERN BORDER OF WYOMING AND NORTHERN PANHANDLE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
DEEP UPPER LOW WILL BE OVER NORTH CENTRAL NEBRASKA MONDAY EVENING
HEADING FOR EASTERN SD EARLY TUE MORNING. NAM LOOKS TO BE ODD ONE
OUT WITH ITS SLOWER AND MORE EASTWARD DRIFT OF UPPER LOW ACROSS
NORTHERN NEBRASKA. SNOW AND BLOWING SNOW WILL CONTINUE OVER THE CWA
MONDAY EVENING AND THEN GRADUALLY TAPER OFF FROM WEST TO EAST LATE
MONDAY NIGHT AND TUE MORNING. HEAVIEST SNOW ACCUMULATIONS LOOK TO
BE OVER MOUNTAINS AND THE LOWER ELEVATIONS OF NORTHERN CWA. EVEN
KCYS/KEAN AREAS THOUGH WILL BE UNDER THE GUN. STRONG NORTH WINDS
BEHIND LOW WILL CREATE BIG TIME BLOWING/DRIFTING SNOW WITH NEAR
BLIZZARD CONDITIONS IN MANY PLACES. GFS IS A BIT QUICKER IMPROVING
THINGS LATER TUE MORNING BUT CERTAINLY BY TUE AFTERNOON...ANY
LINGERING SNOW WILL BE CONFINED TO THE MOUNTAINS AND FAR NORTHEAST
PART OF THE CWA. IMPROVEMENT WILL BE SHORT-LIVED THOUGH AS NEXT
SYSTEM WILL BE AFFECTING AT LEAST WESTERN CWA ALREADY TUE NIGHT
AND MOST OF THE CWA WED AND THU. ECWMF SHOWS MORE OF A WEAK UPPER
LOW OVER CO VERSUS GFS PLACING A STRONGER UPPER LOW OVER AZ. SO...
HAVE PUT POPS OVER THE CWA ON WED/WED NIGHT AND INCREASED THEM
SOME FOR THU. GFS SHOWS IMPROVING CONDITIONS AGAIN FOR FRIDAY AND
SATURDAY WHILE ECMWF HAS NW FLOW ALOFT KEEPING SOME PRECIP OVER
AT LEAST THE MOUNTAINS. OUR FORECAST WAS TRENDED TOWARD THE DRIER
EARLIER...SO KEPT IT THAT WAY BUT WITH ACTIVE PATTERN ALOFT...THIS
MAY NEED TO BE CHANGED LATER.

&&

.AVIATION...PREDOMINATELY VFR CONDITIONS EXPECTED. AFTER 22/12Z
SOME MVFR/LIFR CONDITIONS AT PANHANDLE AIRPORTS WITH FOG.

&&

.FIRE WEATHER...SOME LOCALIZED AREAS SEEING NEAR RED FLAG
CONDITIONS THIS AFTERNOON BUT AFTER SUNSET CRITICAL VALUES WILL NO
LONGER BE MET. COULD BE A REPEAT ON SUNDAY SO CONDITIONS WILL NEED
TO BE MONITORED CLOSELY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 6 AM MONDAY TO MIDNIGHT TUESDAY FOR
     WYZ059-WYZ060-WYZ061-WYZ062-WYZ063-WYZ064-WYZ065-WYZ066-
     WYZ067-WYZ069.
     WINTER STORM WATCH FROM NOON MONDAY TO MIDNIGHT TUESDAY FOR
     WYZ068-WYZ070.
NE...WINTER STORM WATCH FROM NOON MONDAY TO MIDNIGHT TUESDAY FOR
     NEZ001-NEZ002.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...JLH
Hazardous weather outlook, Mar 21, 2:53 PM MDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT SAT MAR 21 2009

NEZ001-002-WYZ059>070-222100-
SIOUX-DAWES-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
253 PM MDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM WILL POSSIBLE
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR MONDAY INTO TUESDAY. TOTAL
SNOWFALL AMOUNTS OF 6 TO 10 INCHES ON THE PLAINS WITH UP TO 18
INCHES OF SNOW IN THE MOUNTAINS ARE POSSIBLE. IN ADDITION THERE
WILL BE VERY STRONG WINDS ON MONDAY PRODUCING AREAS OF BLOWING
SNOW WITH NEAR BLIZZARD CONDITIONS.

TRAVEL AND OUTDOOR ACTIVITIES WILL BE GREATLY IMPACTED OVER
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE MONDAY
AFTERNOON THROUGH TUESDAY. IN ADDITION...THIS STORM WILL AFFECT
LIVESTOCK...ESPECIALLY THE YOUNG OR WEAK ANIMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ003-019>021-054-055-222100-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
253 PM MDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM WILL POSSIBLE
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES SUNDAY NIGHT
THROUGH TUESDAY. RAIN SHOWERS WILL BECOME WIDESPREAD LATE SUNDAY
NIGHT INTO MONDAY MORNING OVER THE NEBRASKA PANHANDLE. THE
SHOWERS WILL CHANGE TO MAINLY SNOW BY THE LATE AFTERNOON. SNOW
WILL CONTINUE AND NORTH WINDS GUSTING AS HIGH AS 40 MPH WILL OCCUR
LATE MONDAY AFTERNOON THROUGH AT LEAST TUESDAY MORNING. THE SNOW
SHOULD TAPER OFF TUESDAY AFTERNOON AND EARLY TUESDAY NIGHT.
THE STRONG NORTHERLY WINDS WILL PRODUCE BLOWING AND DRIFTING
SNOW.

TRAVEL AND OUTDOOR ACTIVITIES WILL BE GREATLY IMPACTED OVER
THE WESTERN NEBRASKA PANHANDLE MONDAY THROUGH TUESDAY MORNING. IN
ADDITION...THIS STORM WILL AFFECT LIVESTOCK...ESPECIALLY THE YOUNG
OR WEAK ANIMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

GRIFIFTH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:03 AM MDTBlizzard WarningCYSBox Butte, Dawes48 hr
Mar 22, 6:03 AM MDTWinter Storm WarningCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff48 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.